Hail, Rankin
- When
- August 20, 1:45 PM CST
- Where
- Rankin County, 2 mi N of Flowood
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.317, -90.117
10 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT MON AUG 20 2001 QUICK UPDATE TO ZONES FOR REMAINDER OF AFTERNOON FOR SEVERE CONVECTION IN PORTIONS OF CENTRAL AND EASTERN ZONES INTO THE EARLY EVENING HOURS. WILL EXPLAIN IN MORE DETAIL WITH REGULAR AFD ISSUANCE SHORTLY. .JAN... MS...NONE. LA...NONE. AR...NONE. 15
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT MON AUG 20 2001 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI... SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA THROUGH EARLY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE WITH DIME SIZE HAIL OR WIND UP TO 60 MILES AN HOUR OVER PORTIONS OF CENTRAL AND EAST MISSISSIPPI... MAINLY EAST OF AN ACKERMAN TO JACKSON TO QUITMAN LINE. A FRONT THAT REMAINED NEARLY STATIONARY FROM GREENVILLE TO DEKALB WILL SINK SLOWLY SOUTHWARD INTO EAST CENTRAL MISSISSIPPI THIS EVENING. THIS FEATURE WILL FOCUS CONVECTIVE DEVELOPMENT IN ITS VICINITY. AFTERNOON HEATING WILL ALSO PROVIDE LIFT TO THE MOIST AND UNSTABLE AIR MASS TO THE SOUTH OF THE FRONT. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS THAT CROSSED THE UPPER DELTA THIS MORNING HAS STABILIZED THE AIRMASS IN THOSE AREAS. ELSEWHERE...ISOLATED THUNDERSTORMS SHOULD NOT BECOME SEVERE OVER MOST OF SOUTH MISSISSIPPI AND AREAS WEST OF INTERSTATE 55. ALL THUNDERSTORMS SHOULD WEAKEN A COUPLE OF HOURS AFTER SUNSET. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
Widespread dime to nickel sized hail fell from Pearl to Flowood. Hail as large as quarter sized was seen at the National Weather Service office next to the Jackson Airport, and at the intersection of Highways 475 and 25 in Flowood. The hail caused minor roof damage.
A few trees were blown down. One trees was blown down south of Kosciusko along Highway 43, and one tree was blown down east of Ethel along Highway 12.
A few trees were blown down.
A few trees were blown down in a rural area.
A few trees were blown down in a rural area.
A few trees were blown down in various parts of the county.
Numerous trees and powerlines were blown down across the county.
Numerous trees and powerlines were blown down in the county.
Numerous trees and powerlines were blown down across the county.
Numerous trees and powerlines were blown down in the county, especially in the Laurel area. The roof was blown off of one small building.
Numerous trees and powerlines were blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261732, 5261735, 5261734, 5261733, 5261736, 5261738, 5261737, 5261740, 5261742, 5261743, 5261741, 5261744, 5261739, 5261970.